Alert archive / Oregon / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 5, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at May 30, 2020, 11:40 AM PDT for Douglas County, Klamath County, Oregon. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2020, 11:40 AM PDT (18:40 UTC)
- Expired
- May 30, 2020, 12:30 PM PDT
- In force
- 50 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, OR, Klamath County, OR
The radar
The Medford radar (KMAX), 130 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 11:55 AM PDT | HAIL 1.75 | 23 Sse Chemult, OR | HAIL DAMAGED VEHICLES. REPORT WAS FROM MILEPOST 8 ON SILVER LAKE HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 6.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
858
WUUS56 KMFR 301840
SVRMFR
ORC019-035-301930-
/O.NEW.KMFR.SV.W.0005.200530T1840Z-200530T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
1140 AM PDT Sat May 30 2020
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
East central Douglas County in southwestern Oregon...
Northwestern Klamath County in south central Oregon...
* Until 1230 PM PDT.
* At 1139 AM PDT, a severe thunderstorm was located near Klamath
Marsh, or 20 miles east of Crater Lake, moving northwest at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Walt Haring Snow Park, Diamond Lake, Chemult, Klamath Marsh and
Digit Point Campground At Miller Lake.
This includes the following highways...
US 97 in Oregon between mile markers 200 and 229.
Highway 138 in Oregon between mile markers 71 and 80, and between
mile markers 89 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4285 12156 4278 12178 4327 12223 4344 12187
TIME...MOT...LOC 1839Z 154DEG 36KT 4289 12172
HAIL...1.00IN
WIND...60MPH
$$
SK2 follow-up statements
053
WWUS56 KMFR 301906
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
1206 PM PDT Sat May 30 2020
ORC019-035-301930-
/O.CON.KMFR.SV.W.0005.000000T0000Z-200530T1930Z/
Douglas OR-Klamath OR-
1206 PM PDT Sat May 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM PDT
FOR EAST CENTRAL DOUGLAS AND NORTHWESTERN KLAMATH COUNTIES...
At 1206 PM PDT, a severe thunderstorm was located 7 miles southwest
of Chemult, or 20 miles northeast of Crater Lake, moving northwest at
40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Chemult, Digit Point Campground At Miller Lake and Walt Haring Snow
Park.
This includes the following highways...
US 97 in Oregon between mile markers 201 and 221.
Highway 138 in Oregon between mile markers 71 and 79, and between
mile markers 90 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4299 12166 4295 12190 4327 12223 4344 12187
TIME...MOT...LOC 1906Z 154DEG 36KT 4313 12188
HAIL...1.50IN
WIND...60MPH
$$
SK752
WWUS56 KMFR 301922
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
1222 PM PDT Sat May 30 2020
ORC019-035-301931-
/O.EXP.KMFR.SV.W.0005.000000T0000Z-200530T1930Z/
Douglas OR-Klamath OR-
1222 PM PDT Sat May 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS AND
NORTHWESTERN KLAMATH COUNTIES WILL EXPIRE AT 1230 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail is still possible with this thunderstorm and a new severe
thunderstorm warning has been issued for a developing storm to the
northeast.
A Severe Thunderstorm Watch remains in effect until 700 PM PDT for
south central Oregon.
LAT...LON 4299 12166 4295 12190 4327 12223 4344 12187
TIME...MOT...LOC 1921Z 154DEG 36KT 4324 12195
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:34 AM PDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 30, 8:34 AM PDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Medford OR
834 AM PDT Sat May 30 2020
.DISCUSSION...So far this morning the forecast appears on track.
Two areas of impactful weather are anticipated. The first will be
heavy showers, with embedded thunderstorms likely from the
Cascades west. Rain rates in the common showers are expected to be
around 0.2"/hr. The embedded convective elements could increase
these rates in excess of 2"/hr for brief periods of time; as storm
motion is faster paced. The rain rates in these convective
elements will be enough to cause ponding along roadways, localized
urban flooding and decreased visibility for drivers.
The previous shift also noted the appearance of back building.
Backbuilding is a common pattern that can lead to flooding and is
likely to cause rapid rises in creeks and small streams. Areas of
backbuilding can currently be observed over Del Norte county in N.
California, at an area of diffluence. This region will shift
north and eastward through the morning, as the low tracks towards
Mt. Shasta.
Also of concern is the risk for severe thunderstorms in northeast
Klamath county and northwest Lake county. SPC has placed this
region in a slight risk for severe. This threat will be mainly in
the morning, with storms developing after noon having a lower
probability of being severe. The main threat with these fast
moving storms will be strong winds in excess of 50mph. A reminder
that these winds are not tied to the immediate storm, outflow can
travel long distances with much reduction in wind speeds. There
is a hail threat, but lapse rates still do not appear favorable.
Only the shear EBWD around 60 kt and most unstable CAPE around
1500-2000 J/kg. Hail is anticipated to generally be subsevere
between pea and nickle sized, but severe hail 1" (quarter sized)
is possible. -Miles
&&
.AVIATION...For the 30/12Z TAF Cycle...Showers and thunderstorms are
ongoing over most locations west of the Cascades this morning.
Shower and storm activity will be on the increase during the morning
hours as the low approaches the Pacific Northwest. Some storms may
produce strong wind gusts and outflows. Outside of storm activity,
MVFR ceilings with pockets of IFR ceilings will prevail this morning
along the coast with VFR ceilings to the east.
MVFR will likely prevail for most of the afternoon as showers and
storms increase in coverage. These lower ceilings will probably
continue into the evening hours, although pockets of clearing are
possible overnight.
-Smith
&&
.MARINE...Updated 830 AM PDT Saturday 30 May 2020...High and steep
seas will continue through this morning. Conditions will improve
later today as a low moves through the area. As the low moves in,
look for showers and the chance for thunderstorms with gusty winds
and heavy rain. Gusty north winds and steep to very steep seas will
return Sunday and persist through much of next week. Keene
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 8 PM PDT this evening for ORZ030-031.
CA...Wind Advisory until 8 PM PDT this evening for CAZ085.
Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT this morning for
PZZ350-356-370-376.
Hazardous Seas Warning until 11 AM PDT this morning for PZZ376.In the hours before
Special weather statement, May 30, 10:12 AM PDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Medford OR 1012 AM PDT Sat May 30 2020 CAZ080-081-083-ORZ026-028-301800- North Central and Southeast Siskiyou County CA- Central Siskiyou County CA-Western Siskiyou County CA- Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR- 1012 AM PDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU... SOUTHWESTERN JACKSON AND SOUTHEASTERN JOSEPHINE COUNTIES UNTIL 1100 AM PDT... At 1011 AM PDT, Doppler radar was tracking a strong thunderstorm near Hornbrook, or 12 miles northeast of Yreka, moving northwest at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pilot Rock, I 5 Siskiyou Summit, Mount Ashland Snow Park, Kennedy Meadows, McKee Bridge Recreation Site, Woodrat Mountain, Grouse Gap Snow Park, Cantrall Buckley County Park, Squaw Lakes Recreation Site, Hilt, Hornbrook and Ruch. This includes the following highways... Highway 96 in California near mile marker 95, and between mile markers 101 and 105. Highway 238 in Oregon between mile markers 22 and 31. Interstate 5 in Oregon between mile markers 1 and 4. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4189 12232 4175 12247 4212 12324 4233 12302 TIME...MOT...LOC 1711Z 126DEG 41KT 4186 12246 MCB
Special weather statement, May 30, 10:50 AM PDT, 50 minutes before
Special Weather Statement National Weather Service Medford OR 1050 AM PDT Sat May 30 2020 CAZ081-083-084-ORZ026-028-301830- North Central and Southeast Siskiyou County CA- Central Siskiyou County CA- Northeast Siskiyou and Northwest Modoc Counties CA- Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR- 1050 AM PDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU... SOUTHEASTERN JACKSON AND SOUTHWESTERN KLAMATH COUNTIES UNTIL 1130 AM PDT... At 1047 AM PDT, Doppler radar was tracking a strong thunderstorm near Juanita Lake Campground, or 22 miles east of Yreka, moving northwest at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pilot Rock, I 5 Siskiyou Summit, Mount Ashland Snow Park, Howard Prairie, Juanita Lake Campground, Emigrant Lake, Hyatt Lake Campground, Siskiyou Summit, Camp Creek At Iron Gate Lake, Copco Lake and Howard Prairie Recreation Area. This includes the following highways... Highway 66 in Oregon between mile markers 4 and 29. Interstate 5 in Oregon between mile markers 1 and 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Lightning is not currently observed with this storm, but should be anticipated. && LAT...LON 4183 12205 4171 12223 4210 12275 4231 12240 TIME...MOT...LOC 1747Z 139DEG 30KT 4184 12221 MCB
Special weather statement, May 30, 11:10 AM PDT, 30 minutes before
Special Weather Statement National Weather Service Medford OR 1110 AM PDT Sat May 30 2020 ORZ026-028-301900- Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR- 1110 AM PDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY UNTIL NOON PDT... At 1109 AM PDT, Doppler radar was tracking a strong thunderstorm near Fish Lake, or 16 miles northeast of Ashland, moving northwest at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Shady Cove, Butte Falls, Willow Lake, Lost Creek Lake, Dodge Bridge Jackson County Park, Casey State Park, Fish Lake, Joseph Stewart State Park, Rogue Elk Park and Trail. This includes the following highways... Lake of the Woods Highway 140 in Oregon between mile markers 6 and 28. Highway 234 in Oregon between mile markers 16 and 17. Highway 62 in Oregon between mile markers 12 and 34. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4236 12233 4227 12252 4259 12293 4275 12266 TIME...MOT...LOC 1809Z 141DEG 23KT 4237 12248 SK
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:12 AM PDT | Special Weather Statement | MFR | Jackson | 48 min |
| May 30, 11:10 AM PDT | Special Weather Statement | MFR | Jackson | 50 min |
| May 30, 11:49 AM PDT | Special Weather Statement | MFR | Jackson | 41 min |
| May 30, 12:17 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 43 min |
| May 30, 12:51 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 24 min |
| May 30, 1:15 PM PDT | Blowing Dust Advisory | MFR | Klamath, Lake | 6 hr |
| May 30, 2:03 PM PDT | Small Craft Advisory | MFR | 6 days | |
| May 30, 2:03 PM PDT | Hazardous Seas Watch | MFR | 13 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.